Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

May 20, 2021Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this special weather statement at May 20, 2021, 6:49 PM MDT for Scotts Bluff County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2021, 6:49 PM MDT (00:49 UTC)
Expired
May 20, 2021, 7:30 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY

County Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 106 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
3320 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS85 KCYS 210049
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
649 PM MDT Thu May 20 2021
 
NEZ019-096-WYZ108-210130-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
649 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND EASTERN GOSHEN COUNTIES UNTIL 730 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm near 
Hawk Springs, or 17 miles south of Torrington, moving north at 40 
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torrington, Mitchell, Morrill, Lyman, Yoder, Huntley, Stegall, Hawk
Springs and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4170 10409 4175 10433 4238 10429 4214 10360
TIME...MOT...LOC 0048Z 195DEG 48KT 4182 10418 

$$

Claycomb

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 20, 5:16 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 20, 5:16 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
516 PM MDT Thu May 20 2021

.SHORT TERM...(This evening through Saturday)
Issued at 216 PM MDT Thu May 20 2021

There are minimal changes from the previous discussion, so it has
been attached below. A few strong thunderstorms have begun
bubbling up along I-25 warranting a few SPS's so far this
afternoon. Temperatures are in the 70s and 80s with humidities in
the teens and 20s west of the Laramie Range and in the 40s and
50s east of the Laramie Range. Winds are generally weak and
southerly with the exception of downdrafts from the
thunderstorms. Because the winds are generally weak across
southeast Wyoming and western Nebraska, the storms will likely not
be moving quickly through the afternoon and evening hours. The
SPC Severe Weather Outlook includes Cheyenne, Scottsbluff,
Douglas, Lusk, and Harrison in a Slight Risk area until 6 AM MDT
Friday morning. A few strong to briefly severe thunderstorms are
possible through around 11 PM MDT tonight, then all HiRes guidance
shows the convection moving northeastward into South Dakota. Main
hazards in the strongest storms will be hail between quarter and
ping pong size and winds gusting above 58 MPH.

Friday... SPC has Cheyenne and the Nebraska Panhandle in a
Marginal Risk for severe thunderstorms. The greatest chance for
thunderstorms are the afternoon hours until shortly after sunset.
HiRes guidance shows the convection Friday being more scattered
and less organized than Thursday's. The winds are stronger than
Thursday east of the Laramie Range, so the storms that do form
will likely move quickly, limiting the risk for heavy rainfall.

Saturday... The unsettled afternoon convection continues, but
because of much weaker instability, the chance of any
thunderstorms becoming severe is significantly less than Thursday
or Friday. With weak upper level winds throughout the day, we will
have to monitor the longer lasting storms for isolated heavy
rain, especially west of the Laramie Range.

...Previous Discussion...

Key Messages:

1) Scattered thunderstorms likely today with isolated strong to
severe storms possible this afternoon from 3pm to 10pm. Mainly
favored location for strongest storms is along and east of a
Douglas to Pine Bluffs line including much of the Nebraska
Panhandle. Main severe weather hazards will be 60 mph winds,
localized quarter to ping-pong sized hail (high-end), and a brief
landspout can't be fully ruled out.

2) Additional round of showers & storms Friday with a marginal
risk of severe storms. Main area of concern will be far east
Wyoming into the Nebraska Panhandle.

3) Continued unsettled with scattered showers and general
thunderstorms Saturday.

Weather Impact Details: Low stratus clouds have developed across
West and central NE and along the Laramie Range near Cheyenne
this morning. Where the low stratus has not developed, localized
areas of fog down to 1 mile visibility is occurring in the
southern NE Panhandle as low-level moisture streams in the from
south and east. This moisture and eventually realized instability
will be one of the key components this afternoon for convective
evolution.

Regarding the severe potential this afternoon, the SPC has placed
far southeast Wyoming and the NE Panhandle in a slight risk of
severe storms - let's break down the evolution possibilities as
there are varying degrees of severity potential depending on
CAM/global model soundings.

Setting the stage - Dewpoints across this area are currently in
the upper 40s to near 50 degrees with south to southeast surface
winds and PWATs are 0.5" to 0.8" west to east. With modest
moisture in place, the next question is lifting mechanism.
Synoptically, the much deeper lift remains well west of the
region associated with a deepening closed low trough over OR/CA.
500mb flow will initially be quite weak over SE Wyoming and West
Nebraska through the early to mid-afternoon at less then 40
knots. Overall dynamic forcing could be slightly aided with
embedded H7-H5 shortwave impulses ejecting ahead of the parent low
but appears weak per model solutions until 5pm-10pm when wind
speeds and wind shear slowly start to increase. 0-6km shear
remains weak through much of the day at 30 knots or less until
after 6pm when it increases upwards of 35 to 40 knots. Shear
vectoring and magnitude will favor multi clustering cells to semi
discrete cells initially with some slight upscale growth and/or
bowing areas as shear vectors become locally parallel and south to
mean wind flow for the northern CWA early to mid evening. However,
central and south NE Panhandle shear vectors will remain more
perpendicular and assist in more discrete cells support. Lastly,
and the big key to the severity today will be the realized
instability. There is a wider spread then normal regarding thermo
profiles from GFS and various CAMS. On the higher severe envelope
would be the NAM3km suggesting 1000-1500 J/Kg MLCAPE and smaller
CIN while the HRRR indicates 500-1000 J/Kg and more CIN. GFS
soundings side closer to the HRRR with MLCAPE of similar values.
Another common factor each have are deeper mixing with some
inverted "V" aspects suggesting higher based LCL/LFCs of storms.
All combined, isolated to then clustering storms should initiate
near 3-4pm into the early evening hours as the cap erodes and
slightly greater forcing moves in during the marginally maximized
instability period. Will also need to watch for any storms in the
CO Plains shifting NE towards southern NE Panhandle. Wind gusts
of 60 mph and local quarter to perhaps ping-pong hail on the high
end could be possible. Given the higher bases and limited low-
level shear, tornadoes are not likely but a brief landspout can't
be fully ruled out. Convection will shift northeast of the region
through 10-11pm with a quiet overnight period.

For Friday - the closed low will deepen over NV as deeper south
H7-H3 flow occurs across the region. Another round of storms will
be possible Friday afternoon but strength will be determined by
where the instability axis sets up. NAM remains farther west with
low-level moisture pool vs. GFS east as lee side low pressure
develops along the Front Range. Models are not consistent on
convection location but do convect a strong to possibly briefly
severe line of storms near the NE Panhandle to just east or just
north. Upscale growth is more likely Friday given the deep
southerly and unidirectional wind shear. Isolated to scattered
showers/storms will also be possible farther west in Wyoming
tomorrow as well but the main focus will be on the NE Panhandle
and that evolution for stronger updraft potential.

Continued unsettled Saturday with at least isolated to scattered
showers a general thunderstorms but overall instability looks
much lower. May need to monitor for localized heavy rain and
training as PWATs increase upwards of 0.6"-1.2" west to east.

.LONG TERM...(Saturday night through Wednesday)
Issued at 357 AM MDT Thu May 20 2021

The omega block pattern still holds strong across the country
bringing changes to our winds, precipitation chances, and
temperatures. Starting Sunday afternoon, winds will increase
tremendously with pressure gradients increasing between the
interaction of a mid-level low and high pressure system to our
east. This interaction will bring strong winds to the surface
leading to a possible high wind event for our region. Timing is
still unclear though it will begin in southeastern Wyoming and by
mid-afternoon parts of the central Nebraska Panhandle will be
included. Additionally, there are chances of thunderstorms across
all cities along with initial QPF accumulations ranging from
0.10-0.30". There is still some dry air which could limit
thunderstorm potential and longevity but will continue to monitor
this event. Gusty winds will continue into Monday but should
subside by Monday evening. Although fuels aren't ready, Monday's
gusty winds and the combination of low RHs in the Nebraska
Panhandle. Overall next week afternoon temperatures will range in
the upper 60s to lower 70s for southeastern Wyoming and western
Nebraska Panhandle.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 432 PM MDT Thu May 20 2021

Current radar imagery has isolated widely scattered thunderstorms
throughout southeastern Wyoming. Seeing reports of wind gusts of
greater than 40 knots and radar estimated hail of 1.5 inches on
the high end from these convective system. Expecting this trend to
continue through this evening with some strong winds from
downdrafts from the thunderstorms and periods of pea to quarter
size hail possible. Storms should start pushing more eastward into
the evening where CAPE values look a bit better. Model guidance
has most of these storms dwindling after 3z, with the energy
dropping off fairly quickly. Main concern is with the HRRR
simulated reflectivity. From 02z to 03z, the HRRR has some decent
cell development over the southwestern portion of the Nebraska
Panhandle that pushes to the northeast. Will need to watch this
time period to determine any severe potentials. Otherwise, VFR and
MVFR conditions are expected to continue through tomorrow.

&&

.FIRE WEATHER...
Issued at 216 PM MDT Thu May 20 2021

Limited fire weather concerns going into the weekend. Chances of
isolated thunderstorms, with a possibility of the thunderstorms
being briefly severe, across southeast Wyoming and western
Nebraska, mainly east of I-25 Thursday evening until around
midnight. Then, more chances of isolated thunderstorms Friday
afternoon and early evening east of I-25 with a marginal chance of
the thunderstorms becoming severe. Relative humidities across far
west Carbon county dip into the lower 20s Friday and Saturday,
then into the teens Sunday through next Thursday. Winds will also
be picking up early next week. So, the fire weather concerns
increase beginning Monday, especially for western Carbon county
then spreading into the rest of Carbon county, Albany, and
Converse counties throughout the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JSA/LK
LONG TERM...AW
AVIATION...MD
FIRE WEATHER...LK
Hazardous weather outlook, May 20, 2:46 PM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
246 PM MDT Thu May 20 2021

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
212100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
246 PM MDT Thu May 20 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widely scattered showers and thunderstorms are forecast to develop
between 1 PM and 4 PM this afternoon. A few storms may become
strong to severe, mainly along and east of Interstate 25. The
primary hazards will be hail and strong gusty winds along with
brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a daily chance for thunderstorms Friday through the
weekend. The probability of severe weather is low at this time.

.Spotter information statement...

Spotter activation is possible this afternoon and this evening.

WYZ103>105-109>116-212100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
246 PM MDT Thu May 20 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few thunderstorms are possible near the mountains this
afternoon. Otherwise, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a daily chance for thunderstorms Friday through the
weekend. The probability of severe weather is low at this time.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, May 20, 2:19 PM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT THU MAY 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             GLENROCK                42.86N 105.86W
05/20/2021  M0.50 INCH       CONVERSE           WY   PUBLIC

&&

TTRUDEL
Special weather statement, May 20, 2:30 PM MDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
230 PM MDT Thu May 20 2021

WYZ101-103-202115-
Converse County Lower Elevations WY-North Laramie Range WY-
230 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 315
PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm
south of Douglas, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Douglas around 235 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 129 and
144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4261 10532 4269 10553 4296 10539 4283 10506
TIME...MOT...LOC 2029Z 207DEG 15KT 4272 10538

Trudel
Special weather statement, May 20, 2:57 PM MDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
257 PM MDT Thu May 20 2021

WYZ106>108-202145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
257 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 345 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm over
Slater, or 15 miles southeast of Wheatland, moving northeast at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Grayrocks Reservoir and Slater.

This includes Interstate 25 in Wyoming between mile markers 61 and
67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4179 10473 4186 10491 4218 10477 4205 10441
TIME...MOT...LOC 2056Z 207DEG 14KT 4189 10476

Trudel
Special weather statement, May 20, 5:35 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
535 PM MDT Thu May 20 2021

WYZ118-119-210015-
Central Laramie County WY-East Laramie County WY-
535 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
615 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Hereford, or 25 miles southeast of Cheyenne,
moving north at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burns, Hillsdale, Carpenter and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 369 and
399.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4131 10471 4134 10406 4101 10413 4101 10466
TIME...MOT...LOC 2335Z 189DEG 32KT 4087 10448

Claycomb
Special weather statement, May 20, 6:10 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
610 PM MDT Thu May 20 2021

NEZ020-WYZ108-118-119-210100-
Banner NE-Goshen County WY-Central Laramie County WY-
East Laramie County WY-
610 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BANNER...
SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 700 PM
MDT...

At 610 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Burns, or 27 miles northeast of Cheyenne, moving north
at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Grange, Albin, Meriden Rest Area and Gun Barrel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4120 10420 4125 10444 4176 10443 4164 10397
TIME...MOT...LOC 0010Z 191DEG 34KT 4131 10431

Claycomb
Special weather statement, May 20, 6:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
649 PM MDT Thu May 20 2021

NEZ019-096-WYZ108-210130-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
649 PM MDT Thu May 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND EASTERN GOSHEN COUNTIES UNTIL 730 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs, or 17 miles south of Torrington, moving north at 40
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torrington, Mitchell, Morrill, Lyman, Yoder, Huntley, Stegall, Hawk
Springs and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4170 10409 4175 10433 4238 10429 4214 10360
TIME...MOT...LOC 0048Z 195DEG 48KT 4182 10418

Claycomb

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:07 PM MDTSevere Thunderstorm WarningCYSGoshen38 min
May 20, 7:27 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara, Platte35 min
May 20, 6:10 PM MDTSpecial Weather StatementCYSBanner50 min
May 20, 6:54 PM MDTSpecial Weather StatementCYSKimball51 min
May 20, 7:15 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball45 min
May 20, 7:55 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill39 min
May 20, 8:36 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball24 min
May 21, 4:10 PM MDTSpecial Weather StatementCYSDawes50 min
May 21, 4:28 PM MDTSpecial Weather StatementCYSBox Butte47 min
May 21, 4:38 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes52 min
May 21, 5:26 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux49 min
May 21, 5:32 PM MDTSevere Thunderstorm WarningCYSDawes43 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.